Jump to content
Strawberry Orange Banana Lime Leaf Slate Sky Blueberry Grape Watermelon Chocolate Marble
Strawberry Orange Banana Lime Leaf Slate Sky Blueberry Grape Watermelon Chocolate Marble
MCF

Unexpected liver damage by Januvia

Recommended Posts

Diabetes Disaster Averted #22: Unexpected Side Effects

A 58-year-old male with a history of Type 2 diabetes and nonalcoholic steatohepatitis (diagnosed in 2006) presented to a clinic for diabetes management. At the time, the patient's aspartate aminotransferase (AST) was 53 U/L...

 

 

(normal <40 U/L) and alanine aminotransferase (ALT) was 102 U/L (normal <40 U/L). The patient was started on rosuvastatin 10 mg once daily. One month following therapy, AST and ALT had declined to 35 U/L and 64 U/L, respectively.

 

Two months after the initiation of rosuvastatin, the patient was started on sitagliptin 100 mg once daily due to elevated hemoglobin A1c of 8.2%. The patient's other medications included amlodipine 5 mg once daily, benazepril 20 mg once daily, aspirin 81 mg once daily, glucosamine 500 mg once daily, chondroitin 400 mg once daily, and indomethacin 25 mg once daily as needed. One month after initiation of sitagliptin, liver enzymes were monitored and revealed an AST and ALT of 71 U/L and 127 U/L, respectively. Four days later the AST and ALT levels were 70 U/L and 137 U/L, respectively. All other corresponding hepatic function results were within normal range for the patient. A full medication review was performed.

 

Sitagliptin was discussed as a possible cause of increased liver enzyme levels and promptly discontinued. Reexamination of liver enzymes a month after discontinuing sitagliptin revealed a significant decrease in AST and ALT (48 U/L and 90 U/L, respectively). Most recently, 6 months after discontinuation, AST and ALT were 35 U/L and 62 U/L, respectively.

 

 

Lesson Learned:

 

Never assume that the only side-effects on the package insert or in the literature can happen. Even though prior studies have not indicated any liver-related side effects, every person is unique and assume anything is possible.

Share this post


Link to post
Share on other sites

You gave me something to think about. I just came home from the hospital last evening after a four-day visit. The reason was "acute hepatitis." The cause is still unknown. All bacterial and viral tests were negative. I originally entered the hospital with severe abdominal pain. It is suspected that I may have had a gall stone, although all tests in that regard were negative as well. Perhaps I passed the only one.

 

While I was in the hospital, they reviewed my medical history, medications and lifestyle with a fine-tooth comb. I'm not taking the medication to which you referred. After four days, they released me with the response, "beats me"! Although still elevated, my liver enzymes are coming down. It was suggested that my hepatitis may be autoimmune in origin. I already had Cushings (cured by BLA) am diabetic and am being tested for rheumatoid arthritis.

 

Has anyone else had this experience?

Share this post


Link to post
Share on other sites

Thank you posting this:

 

My live enzymes elevate even if I take tylenol more then 2x in a week. That is one of the reasons I could not follow thru with Keto. Some people are so much more sensitive.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...

×
×
  • Create New...